|You are here: Home: Meet The Professors Vol. 3 Issue 1 2005: Case 6
Edited excerpt from the discussion:
DR LEONARD: Allergic reactions to rituximab
are rare. The spectrum of what is an
allergic reaction versus what is an infusion
reaction overlaps. It’s hard to say one way
or another. Most patients will tolerate rituximab
without a problem, but in this situation,
the questions are: How hard do you
want to work at it and how important is it?
One approach would be to admit the patient
to the hospital and give the rituximab over
24 hours, which we have done on occasion.
However, that is inconvenient for both the
patient and physician.
I would do what John Byrd has done in CLL.
Perhaps pre-medicate with a steroid and
then give 40 or 50 milligrams of rituximab
over three or four hours. Then give another
50 or 100 milligrams the next day, perhaps
dividing the dose over three days to see
how the patient responds. If the patient is
tolerant, then you know that it is not an
allergic reaction, and you will probably be
able to give subsequent doses more quickly.
DR LOVE: What’s the mechanism or pathophysiology
of an infusion reaction versus an
DR LEONARD: Most infusion reactions are
related to complement and the fact that you
are binding B cells, which activate complement.
When more circulating tumor cells are
present, greater complement activation by
B cells occurs, which leads to more cytokine
I’m not certain that steroids help much in
preventing infusion reactions; however, in
a patient like this, when you don’t know
exactly what you’re dealing with, you
need all of the help you can get. Give this
patient plenty of diphenhydramine and some